How I’m navigating symptoms of both early menopause and MG
Fatigue and increased libido are among the issues I've experienced
Feeling so, so tired — the kind of fatigue that makes me wonder if I’m going to fall asleep standing up.
Adjusting medication routines because the old timing no longer works.
Questioning my sanity as my libido skyrockets.
These are all things that have happened since I began experiencing symptoms of early menopause earlier this year. It’s one of the main reasons why I recently wrote about the importance of not downplaying new symptoms. I’d been attributing the aforementioned issues to the prednisone taper I’m undergoing as my care team adjusts my myasthenia gravis (MG) treatment plan. But nope. I was wrong (said in a Southern drawl, really drawing out the “o” for full effect).
My menopause symptoms
I started wondering if I was experiencing early menopause when my periods began changing about six months ago. I’m 39, and my menstrual cycle had been stable for the last 22 years. At first, my husband and I thought my birth control implant might be causing my symptoms, but I’ve had it for a while. If it were going to cause irregularity, it probably would’ve done so before now.
This irregularity has been a pain in the uterus. I’ve had to change my diet to ensure I’m getting enough iron to prevent anemia, since I’m bleeding all the damn time. I bled for two weeks, had a break for one day, and am now bleeding again. My cycles range from heavy bleeding to random spotting.
When I first discussed the changes with my primary care doctor, we wondered if the issues could be a result of all the stress on my body. I was receiving biweekly intravenous immunoglobulin infusions, tapering my prednisone dose, and in the midst of starting a new business. But we were able to rule those out as causes because of one symptom: vaginal dryness.
The increase in libido makes my husband happy. Being intimate with a partner when you have MG can involve unique difficulties, as I’ve shared in the past, so this is a welcome change for both of us! However, the near-constant bleeding throws a wrench into our plans.
My husband has at least gotten a laugh out of the hot flashes. Oh, good Lord, the hot flashes. On a recent day, it was only 60 F in the house, and he was bundled up in a hoodie while I was walking around nearly naked because I was burning up. This was a serious role reversal for us, as I’m the one who’s usually cold.
Living with myasthenia gravis and menopause
One of the best lessons I’ve learned over the years is to listen to my body. Though doctors originally attributed my fatigue to other issues, those possible causes didn’t make sense to me. Fortunately, my care team knows me well enough to keep searching for answers when I say something is amiss.
Menopause also seems to be affecting my MG, as I’m experiencing fatigue and some mild bulbar symptoms, such as choking on food, more often than I usually do. I now need immediate-release pyridostigmine more frequently, among other medication changes. My body is all out of whack.
Aside from these minor adjustments, my MG is still well managed under my current treatment plan. My care team and I have decided to halt the prednisone taper for now. I’m currently taking 15 mg a day, which is below the 20 mg threshold we were shooting for. Anything lower is a bonus.
Learning to navigate the world of early menopause has been interesting, and I hope that my journey will help someone else recognize the symptoms. Remember to take the time to get to know your body so you can be aware of any changes.
One thing I’m learning is to give myself grace when life changes on a whim.
Another is to embrace spontaneity so my hubby and I can capitalize on that libido. (Wink, wink.)
Note: Myasthenia Gravis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Myasthenia Gravis News or its parent company, BioNews, and are intended to spark discussion about issues pertaining to myasthenia gravis.